What Are the Symptoms of a Klonopin, Valium, or Xanax Overdose?

Xanax Overdose | Midwood Addiction Treatment Center

What Are the Symptoms of a Klonopin, Valium, or Xanax Overdose? – Benzodiazepine (benzo) medications are generally indicated to treat severe anxiety and panic attacks. Benzos work by enhancing the activity of the inhibitory neurotransmitter gamma-aminobutyric acid (GABA), which depresses the central nervous system (CNS) and induces relaxation and sedation.

Xanax (alprazolam) is a drug that is primarily prescribed to treat anxiety, panic disorders, and sometimes insomnia. Valium (diazepam), on the other hand, also treats alcohol withdrawal symptoms and seizures. Klonopin (clonazepam) is primarily prescribed to manage seizures due to epilepsy, but it is also used to treat severe panic attacks. All three of these medications have a high potential for abuse and addiction.

Benzo use can result in several side effects, including the following:

    • Sedation
    • Dizziness
    • Weakness
    • Unsteadiness
    • Transient drowsiness
    • Depression
  • Confusion and loss of orientation
  • Headache
  • Sleep disturbance
  • Irritability
  • Aggression
  • Impaired memory

How Does Klonopin, Valium, or Xanax Overdose Occur?

Even when benzo medications are legitimately prescribed, overdose can still occur if the person unintentionally uses too much. According to the National Institute on Drug Abuse (NIDA), in recent years there has been a fivefold increase in the number of overdose fatalities related to benzo use.

A benzo overdose is most likely to occur when the medication is combined with other intoxicating and psychoactive substances, particularly alcohol. Older adults are especially at risk of a Klonopin, Valium, or Xanax overdose because many of them also use other prescription medications, such as opioid painkillers.

Individuals who are prescribed benzos should be careful of combining these drugs with opioid painkillers, barbiturates, or tricyclic antidepressants.

Symptoms of Klonopin, Valium, or Xanax Overdose

Symptoms of a Klonopin, Valium, or Xanax overdose include the following:

  • Drowsiness or extreme fatigue
  • Confusion, anxiety, agitation, and mood swings
  • Dizziness
  • Slurred speech or acting drunk
  • Amnesia
  • Physical weakness or impaired coordination
  • Hypotonia (lack of muscle tone)
  • Blurry vision
  • Hypotension (lowered blood pressure)
  • Labored breathing or depressed breathing
  • Stupor or unresponsiveness
  • Hallucinations
  • Coma
  • Death

Benzo medications compound with the effects of alcohol, and vice versa, meaning that a Valium, Klonopin, or Xanax overdose is much more likely to occur when these substances are mixed. While it is possible to take too many benzos alone, combining them with substances such as alcohol and opioid drugs is more often found among those who experienced a fatal benzo-related overdose.

According to the Centers for Disease Control and Prevention (CDC) emergency department visits due to the non-medical use of benzos increased by 89% between 2004-2008.

Help for an Overdose

Xanax Overdose | Midwood Addiction Treatment Center

If a person experiences a Klonopin, Valium, or Xanax overdose, it is critically important to call 911 immediately. If the person is conscious, keep them alert and communicating if possible. Make sure the person does not choke on their own vomit, and if they are unconscious, roll them onto their side. Do not induce vomiting, and make sure they do not consume any more alcohol or drugs while waiting for emergency medical help to arrive.

Once the person has arrived at the emergency room, doctors may administer medications such as flumazenil. This medication is a benzo agonist, meaning it attaches to the same receptors in the brain as benzos and can partially reverse the effects of Xanax, Klonopin, or Valium. Flumazenil begins to reverse a benzo overdose within about 10 minutes of administration.

Flumazenil, however, may not stop an overdose altogether – it may just halt it temporarily. Other medical treatment may be needed to address the overdose adequately. The individual’s stomach may be pumped to eliminate the rest of the benzo, and intravenous fluids are frequently used to stabilize the person’s blood sugar and hydration levels to prevent seizures or cardiac arrest.

Treatment After Overdose

If someone unintentionally overdoses on Xanax, Valium, or Klonopin due to interactions with prescription medications, this is not necessarily a sign of abuse or addiction. However, if the overdose was caused by purposeful benzo misuse of any kind, help is needed.

Many rehab facilities, such as Midwood Addiction Treatment, help people who suffer from benzo addiction and polydrug addictions. The most critical part of recovery is to reach out for help. With appropriate care and support, a complete recovery is possible.

Benzo withdrawal can be dangerous and even fatal. People who regularly abuse or are addicted to benzos and suspect they may be physically dependent upon them should consult a doctor or addiction specialist and ask about a tapering method – a process used by health providers to safely wean the person off the drug and avoid severe complications.

Following a tapering and/or medical detox program, patients should immediately transition to a credited addiction treatment program for therapy, counseling, and support.

Treatments include:

  • Cognitive-behavioral therapy
  • Group and family therapy
  • Individual and family counseling
  • Peer support groups, including 12-Step programs
  • Exercise and nutritional support

Through participation in these and other treatments, clients can learn to reclaim their lives without the use of benzos or other substances, avoid relapse, and experience the happiness and wellness they deserve! We can help – please contact us as soon as possible!

What Are the Symptoms of a Klonopin, Valium, or Xanax Overdose?
Rate this post

Contact us for help today

Ready to start? We’re here for you.

888-MAT-1110

Send us a message